Gastrointestinal associated exertional heat stroke
Exertional heat stroke (EHS) is a serious, life-threatening condition characterized and defined by a core body temperature ≥40.5°C (105°F) with profound central nervous system (CNS) dysfunction (e.g., delirium, agitation, inappropriate aggressiveness, convulsions, or coma). Severe hyperthermia with CNS dysfunction results from multi-organ dysfunction in the setting of body heat load that exceeds the individual’s compensatory mechanisms. EHS is one of the top three causes of sudden death in athletes. It also is the most severe disease entity on the spectrum of exertional heat illnesses (EHI), which includes illnesses such as heat cramps, exhaustion, syncope, and injury, resulting in approximately 600 deaths annually in the United States. Numerous EHI policy statements include over-the-counter (OTC) and prescribed medications among the list of possible risk factors. However, the inclusion of certain classes of medications is often based on mechanisms of action and not empirical evidence of an association between medication use and EHI occurrence.
In addition, while changes in gastrointestinal (GI) permeability have been hypothesized to contribute to EHS pathophysiology, recent or concurrent GI illness has not previously been shown to contribute. In this article, we report a case of repeated use of loperamide due to GI illness as possible contributing risk factors in an EHS casualty.
The article is available at: https://journals.lww.com/acsm-csmr/Citation/2023/04000/Gastrointestinal_Associated_Exertional_Heat_Stroke.6.aspx